Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Nexium withdrawal?
    avatar
    Popsy58 posted:
    I have been on nexium for almost a year. I am trying to stop taking it due to it causing bone loss and I already have osteopenia. But since I've stopped taking the nexium, I feel horribly sick to my stomach and my heartburn is worse than it was before I started taking nexium. I am waiting to hear back from my gastroenterologist for an appointment. Is it normal to have withdrawal type symptoms from nexium?
    Reply
     
    avatar
    CalGal37 responded:
    With all of the PPIs there's a nasty little problem called rebound reflux. Basically, once the meds are stopped 'cold turkey' the acid pumps not only turn, but they turn on more than they normally do. It's a nasty situation.

    About the only thing that seems to work is to taper and 'trick' the acid-producing cells by slowly 'weaning off' the meds. That would mean going down in dosage in terms of the PPIs, then trying to take them every other day at the very lowest dosage. And then possibly switching to a histamine blocker like zantac instead (which only works for 24 hours) and following this by gently tapering off of those.

    Don't think 'days-to-weeks' to do this. Think months. It's tricky, but it can be done.


    Helpful Tips

    After over ten years GERD is gone, here's how
    I have been worried about being on Prilosec for over 10 years with all the bad things I hear about it. I wanted to try weaning off of it ... More
    Was this Helpful?
    6 of 6 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.